I was put on 2.5 mgs of Altace 3 weeks ago. During the last week on that dose it seemed to be doing ok. BP went from readings on my monitor from 155-170 over 85-97 to about 128-138 over 78 to 88. Dr. gave me only 3 weeks supply of this dose and then 3 weeks of 5 mgs. which I started last night. During my last few days on the 2.5 dose I noticed it spiked a few times to about 150 over 92, which surprised me as it seemed to be doing well. How long does it take for BP meds. to stabilize your BP so it stays about the same? Thanx for any input.
Altace is ramipril, an Angiotensin Converting Enzyme inhibititor (ACE-I). It is a very good class of drug proven to improve survival in heart disease/failure, treatment of hypertension, and reduction of progression of nephropathy in diabetes. This was found in the HOPE trial.
2.5mg is a small dose, and usually commenced at that dose as it often has a very good effect on blood pressure, and sometimes can result in dizziness/hypotension if commenced in dehydrated or salt depleted patients. You doctor is doing the correct thing slowly increasing it over a number of weeks. As for your question reqarding stability of your blood ,pressure - unfortunately BP is very variable - it will change depending on mood, anxiety, time of day, if you have been smoking, had coffee, which arm is used, cuff size, and other medications you are on. Simple things like adding salt to your food can increase BP by ~10mmHg, and the use of anti-inflammatories such as the NSAIDS/COX-1 and COX-2 inhibitors like celebrex/vioxx which also act on kidney prostaglandins reducing GFR, increasing salt retention and effectively work against the ACE-I in reducing blood pressure. Sometimes blood pressure is difficult to control, but it appears to me if you are only on ramipril you had a good response, and 5mg will only improve things. Those with more resilent blood pressure often need a 2nd or 3rd antihypertensive added (if no reversible causes are found) as the physiological effect of ACE-I is bypassed by the body's adaption/autoregulation for salt and fluid balance. Commonly a diuretic such as frusemide needs to be added, to help reduce the potassium level which can increase on an ACE-I, and also combat fluid retention, which is a side effect in about 5%
Hi...Well I have been on the Altace now for over 2 months and most of the time it seems to be fine. At home I get low readings 90% of the time, but at the drs. I get 150-155/90? I always had low BP with readings of 130-135/70-80 even at the drs. I use hardly any salt, as hubby has had high BP for years so whatever is in our fod is all that is taken in. I asked the dr. about a diruetic but he said no way, as it raises the trigs. I have read up on this med. as hubby takes Monopril and a diuretic. I know the BP can change from minute to minute, but got a little concerned when it still was high being on it for so long. Guess for now I will just give it more time and see what happens. I do notice I have been developing a lousy cough, especially at night when it is bedtime. Also read that is one of the side effects. Thanx for your input and will keep ya posted how it goes. JJ
<BLOCKQUOTE><font size="1" face="Verdana, Arial">quote:</font><HR>Originally posted by JJ:
<B>I asked the dr. about a diruetic but he said no way, as it raises the trigs.
Well, yeah thiazides and loop diuretics can increase triglycerides, but that is much of a muchness, and personally I think clinical trials have shown a lower blood pressure will save more lives than a lower TG. When it comes to lipids, Cholesterol, LDL and HDL are much more important. TG is more related to periperal vascular disease, and pancreatitis, than heart disease. If you lipid profile did become a problem - exercise, balanced diet, and if needed a statin drug could always be used.
<B> <BLOCKQUOTE><font size="1" face="Verdana, Arial">quote:</font><HR>
I do notice I have been developing a lousy cough, especially at night when it is bedtime. Also read that is one of the side effects. Thanx for your input and will keep ya posted how it goes. JJ </B><HR></BLOCKQUOTE>
ACE-I have a fairly uncommon side effect of dry cough. I have started thousands of patients on an ACE-I, and probably come across about 3 or 4 who developed a dry cough that became unbearable. An ACE-2 inhibitor can then be used, which is a little more specific in its mechanism, and less commonly has the cough side effect. People who I found couldnt tolerate ACE-I, could tolerate the ACE-II such as irbersartan. If an ACE-I is still really wanted, but a patient just can't tolerate it due to cough or angio-oedema other alternatives like mixing a nitrate with hydralazine gives the same affect on the heart. Unfortunately no studies have been completed using this combination or ACE-II that show reduce mortality after heart attack - it is just a matter of time for the data to come in.